Texas, 2024Damaging Winds in Texas, August 15, 2024
August 15, 2024 · NWS LUB · 3 events in 3 counties and zones
Another afternoon of isolated thunderstorms developed under very hot conditions and an approaching weak short wave trough. A cold front moved through the Texas Panhandle and stalled out from the western South Plains into the extreme southeastern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another afternoon of isolated thunderstorms developed under very hot conditions and an approaching weak short wave trough. A cold front moved through the Texas Panhandle and stalled out from the western South Plains into the extreme southeastern Texas Panhandle. Thunderstorms initially developed along this boundary but with very dry sub-cloud layers, these thunderstorms were efficient strong wind producers. Several storms generated severe wind gusts including a wet microburst near Flomot (Motley County) producing a wind gust of 90 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 1:13 PM CST, 1 hour earlier.
Area forecast discussion, Aug 15, 1:13 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lubbock TX
213 PM CDT Thu Aug 15 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday)
Issued at 127 PM CDT Thu Aug 15 2024
Thunderstorm chances in the near term and heat tomorrow are the foci
for the forecast this afternoon. Surface features early this
afternoon include a weak cold front draped across the northern Texas
Panhandle and northwestern Oklahoma while a surface trough or
remnant outflow boundary extends from the northeastern Texas
Panhandle through the northwestern South Plains. Either or both of
these features may serve as a focus for convective initiation late
this afternoon as the air mass is progged to be weakly capped,
although some subsidence is evident in the progged soundings but
also in water vapor imagery as monsoonal moisture appears to be
thinning and shifting to the south and southeast. CAMs continue to
show the greatest concentration of storms across the southeastern
half of the Panhandle where both boundaries could come into play
while an extension to the southwest with more isolated convection is
plausible. The previous forecast handled this well and no changes to
weather/precip grids were made.
Upper level ridging to the west expand eastward on Friday with a
small increase in progged heights and thicknesses pointing to high
temperatures about two degrees warmer on average than today in line
with MOS and NBM. This will likely lead to the need for a Heat
Advisory for at least the northeastern part of the forecast area
with the hottest temperatures expected along and near the Prairie
Dog Town Fork with areas southward through the Rolling Plains not as
certain. Will let the overnight shift fine tune the forecast and
settle on the configuration of the product.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 127 PM CDT Thu Aug 15 2024
There is not much to say in regards to the long term forecast other
than it is going to be abnormally hot for August. An omega blocking
pattern will set up over the CONUS with the upper ridge centered
over the Southern Plains. The center of the ridge will meander over
the Southern Plains for at least the next week. This will bring hot
temperatures for the next week and into possibly heat warning
criteria for the Rolling Plains. Current probabilities from the NBM
show around a ten percent chance of meeting or exceeding 110F off
the caprock for Tuesday and Wednesday. Looking beyond next week,
ensemble guidance does begin to diverge with regards to the strength
of the ridge but generally keep the ridge centered over the four
corners into the Southern Plains through the end of August.
Therefore, chances do not bode well for any type of significant cool
down in the foreseeable future.
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Thu Aug 15 2024
A weak surface trough extending from the eastern Texas Panhandle
through the northwestern South Plains to east-central New Mexico
will likely help focus some isolated to potentially scattered TS
development later this afternoon which will persist into the
evening hours. It still appears the greatest concentration of TS
will be across the eastern Panhandle, but confidence in timing,
areal extent, and evolution remain low. Will keep TS mention out
of the TAFs at this time, but that may need to change even before
the 00Z issuance. Otherwise, VFR conditions will continue. Check
density altitude.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....01
AVIATION...07
Hazardous weather outlook, Aug 15, 1:34 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
234 AM CDT Thu Aug 15 2024
TXZ021>044-160745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
234 AM CDT Thu Aug 15 2024
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will develop this afternoon and
evening, especially in the far southeast Texas Panhandle. Locally
heavy rain and wind gusts around 60 mph will be possible with some
of these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
High temperatures in excess of 105 degrees are forecast for most of
the Rolling Plains for this upcoming weekend, and may reach 110
degrees by early next week across the Rolling Plains.
Thunderstorm Wind, King
- When
- August 15, 2:13 PM CST to 2:14 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 1413 CST through 1414 CST. A peak wind gust of 63 mph was measured at 1413 CST.
Thunderstorm Wind, Motley
- When
- August 15, 5:43 PM CST to 5:50 PM CST
- Where
- Motley County, 2 mi E of Flomot
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.220, -100.945
A Texas Tech University West Texas mesonet site near Flomot measured severe wind gusts from 1743 CST through 1750 CST. A peak wind gust of 90 mph was measured at 1744 CST.
Thunderstorm Wind, Hockley
- When
- August 15, 6:54 PM CST
- Where
- Hockley County, Smyer
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.580, -102.170
A Texas Tech University West Texas mesonet site in Smyer measured a severe wind gust of 69 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 15, 2024$88,000 · 3.25 in hail · 16 events
- Hail and Damaging Winds in Oklahoma, August 15, 2024$65,000 · 2.25 in hail · 15 events
- Damaging Winds in Illinois, August 15, 2024$85,000 · 78 kt wind · 5 events
- Excessive Heat and Heat in Mississippi, August 15 to 16, 202443 events
- Excessive Heat and Heat in Tennessee, August 15 to 16, 202442 events
- Wildfire in Oklahoma, August 15 to 20, 2024$61,000 · 1 event
- Flash Flooding and Hail in Massachusetts, August 15, 2024$16,000 · 1.25 in hail · 25 events
- Tornado and Hail in Illinois, August 15, 2024EF1 · 8 events
- Hail and Damaging Winds in Oklahoma, August 15, 2024$22,000 · 1.25 in hail · 11 events
- Damaging Winds and Lightning Strikes in Idaho, August 15, 2024$15,000 · 58 kt wind · 14 events
- Excessive Heat and Heat in Arkansas, August 15 to 16, 202420 events
- Hail and Damaging Winds in New York, August 15, 20241.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193466, 1193468, 1193467.